Skip to main content

A structure-preserving pivotal method for affine variational inequalities


Affine variational inequalities (AVI) are an important problem class that subsumes systems of linear equations, linear complementarity problems and optimality conditions for quadratic programs. This paper describes PathAVI, a structure-preserving pivotal approach, that can efficiently process (solve or determine infeasible) large-scale sparse instances of the problem with theoretical guarantees and at high accuracy. PathAVI implements a strategy known to process models with good theoretical properties without reducing the problem to specialized forms, since such reductions may destroy sparsity in the models and can lead to very long computational times. We demonstrate formally that PathAVI implicitly follows the theoretically sound iteration paths, and can be implemented in a large scale setting using existing sparse linear algebra and linear programming techniques without employing a reduction. We also extend the class of problems that PathAVI can process. The paper illustrates the effectiveness of our approach by comparison to the Path solver used on a complementarity reformulation of the AVI in the context of applications in friction contact and Nash Equilibria. PathAVI is a general purpose solver, and freely available under the same conditions as Path.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. These index sets can be obtained using CPXgetbase() for CPLEX, for example.

  2. The collection of problem can be freely downloaded by visiting


  1. Acary, V., Brémond, M., Koziara, T., Pérignon, F.: FCLIB: a collection of discrete 3D Frictional Contact problems. Technical Report RT-0444, INRIA. (2014)

  2. Acary, V., Brogliato, B.: Numerical Methods for Nonsmooth Dynamical Systems: Applications in Mechanics and Electronics. Lecture Notes in Applied and Computational Mechanics. Springer, Berlin (2008)

    MATH  Google Scholar 

  3. Acary V., Brémond M., Huber O., Pérignon F., Sinclair, S.: An introduction to SICONOS, Rapport Technique, INRIA (2017)

  4. Bixby, R.E.: Implementing the simplex method: the initial basis. ORSA J. Comput. 4(3), 267–284 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  5. Cao, M., Ferris, M.C.: Lineality removal for copositive-plus normal maps. Commun. Appl. Nonlinear Anal. 2, 1–10 (1995)

    MathSciNet  MATH  Google Scholar 

  6. Cao, M., Ferris, M.C.: A pivotal method for affine variational inequalities. Math. Oper. Res. 21(1), 44–64 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  7. Cottle, R., Pang, J.S., Stone, R.: The Linear Complementarity Problem. No. 60 in Classics in Applied Mathematics. Society for Industrial and Applied Mathematics, Philadelphia (2009)

    Book  Google Scholar 

  8. Davis, T.A.: UMFPACK. (2007)

  9. Dirkse, S.P., Ferris, M.C.: The PATH solver: a non-monotone stabilization scheme for mixed complementarity problems. Optim. Methods Softw. 5(2), 123–156 (1995)

    Article  Google Scholar 

  10. Dirkse, S.P., Ferris, M.C.: A pathsearch damped newton method for computing general equilibria. Ann. Oper. Res. 68(2), 211–232 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  11. Dirkse, S.P., Ferris, M.C.: Crash techniques for large-scale complementarity problems. In: Ferris, M.C., Pang J.S. (eds.) Complementarity and Variational Problems: State of the Art. SIAM, Philadelphia (1997)

  12. Dubois, F., Jean, M., Renouf, M., Mozul, R., Martin, A., Bagneris, M.: LMGC90. In: 10e colloque national en calcul des structures. Giens. (2011)

  13. Eaves, B.C.: A short course in solving equations with PL homotopies. Nonlinear Programming. In: SIAM-AMS Proceedings, vol. 9, pp. 73–143 (1976)

  14. Eldersveld, S.K., Saunders, M.A.: A block-lu update for large-scale linear programming. SIAM J. Matrix Anal. Appl. 13(1), 191–201 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  15. Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problems, vol. I. Springer, New York (2003)

    MATH  Google Scholar 

  16. Ferris, M.C., Dirkse, S.P., Jagla, J.H., Meeraus, A.: An extended mathematical programming framework. Comput. Chem. Eng. 33(12), 1973–1982 (2009)

    Article  Google Scholar 

  17. Ferris, M.C., Munson, T.S.: PATH 4.7. (2013)

  18. Huber, O., Ferris, M.C.: Friction contact problems from a variational inequality perspective (2016) (in preparation)

  19. Klarbring, A., Pang, J.S.: Existence of solutions to discrete semicoercive frictional contact problems. SIAM J. Optim. 8(2), 414–442 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  20. Lemke, C.E.: Bimatrix equilibrium points and mathematical programming. Manag. Sci. 11(7), 681–689 (1965)

    MathSciNet  Article  MATH  Google Scholar 

  21. Liu, J.: Strong stability in variational inequalities. SIAM J. Control Optim. 33(3), 725–749 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  22. Maros, I.: QP examples. (1998)

  23. Murty, K.G.: Linear and Combinatorial Programming. Wiley, New York (1976)

    MATH  Google Scholar 

  24. Robinson, S.M.: Generalized equations and their solutions, part I: basic theory. Math. Program. Study 10, 128–141 (1979)

    Article  MATH  Google Scholar 

  25. Robinson, S.M.: Normal maps induced by linear transformations. Math. Oper. Res. 17(3), 691–714 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  26. Robinson, S.M.: Convexity in Finite-Dimensional Spaces (2015) (unpublished manuscript)

  27. Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)

    Book  MATH  Google Scholar 

Download references


This work is supported in part by the Air Force Office of Scientific Research and the Department of Energy. The authors are grateful to Steven Dirkse and Todd Munson for comments and suggestions leading to improved computational performance.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Michael C. Ferris.



Lemma 5

(Theorem 4.4 [6]) Consider an \(\textit{AVI}(C,q,M)\) with \({\text {lin}}\,C = \{0\}\) and let M be semimonotone with respect to \({\text {rec}}\,C\). Suppose that an unbounded ray occurs. Then the value of the auxiliary variable t is constant on that ray and \(\varDelta z\), the variation in z, is nonzero and satisfies

$$\begin{aligned} \varDelta z \in {\text {rec}}\,C,\qquad M\varDelta z \in {({\text {rec}}\,C)}^{D}, \qquad \text {and}\qquad \varDelta z^TM\varDelta z = 0. \end{aligned}$$


The fact that t is constant and that \(\varDelta z\) is a solution to (14) follows from the first part of the proof of Theorem 4.4 in [6]. To see that the direction \(\varDelta z\) is nonzero, we proceed by contradiction: at the current iterate \((x^{k}, t^{k})\) we have

$$\begin{aligned} G_{C}(x^{k}, t^{k})&= Mz^{k} + q + x^{k} - z^{k} - t^{k} r = 0. \end{aligned}$$

Let \(x^{k+1}\) belong to the unbounded ray and suppose that \(\varDelta z = 0\):

$$\begin{aligned} G_{C}(x^{k+1}, t^{k})&= Mz^{k} + q + x^{k+1} - z^{k} - t^{k} r = 0. \end{aligned}$$

It immediately follows that \(x^{k+1} = x^{k}\). \(\square \)

figure a
figure b

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kim, Y., Huber, O. & Ferris, M.C. A structure-preserving pivotal method for affine variational inequalities. Math. Program. 168, 93–121 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Affine variational inequality
  • Normal map
  • Path-following algorithm

Mathematics Subject Classification

  • 90C33
  • 90C49
  • 65K10
  • 65K15